Alert archive / Georgia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 292, NWS Atlanta, GA

July 16, 2017Johnson County, Washington County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 16, 2017, 3:57 PM EDT for Johnson County, Washington County, Georgia. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2017, 3:57 PM EDT (19:57 UTC)
Expired
Jul 16, 2017, 4:45 PM EDT
In force
48 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Johnson County, GA, Washington County, GA

The radar

The Robins AFB radar (KJGX), 75 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 4:00 PM EDTTSTM WND DMG4 E Spann, GATHE TOP OF A TREE SNAPPED AND FELL INTO THE ROADWAY ON LIBERTY GROVE CHURCH ROAD NEAR CYPRESS CREEK ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.0 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 758 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
758 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
738 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

787 
WUUS52 KFFC 161957
SVRFFC
GAC167-303-162045-
/O.NEW.KFFC.SV.W.0292.170716T1957Z-170716T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
357 PM EDT SUN JUL 16 2017

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Washington County in east central Georgia...
  Johnson County in east central Georgia...

* Until 445 PM EDT

* At 356 PM EDT, a severe thunderstorm was located near Wrightsville,
  moving east at 5 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Wrightsville, Kite, New Home, Meeks, Donovan and Pringle. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3269 8250 3266 8249 3265 8247 3264 8249
      3264 8250 3261 8253 3259 8267 3261 8267
      3263 8272 3276 8278 3288 8253 3282 8252
      3280 8249 3272 8246
TIME...MOT...LOC 1956Z 248DEG 5KT 3270 8266 

HAIL...1.25IN
WIND...60MPH
 
$$
1 follow-up statement
802 
WWUS52 KFFC 162040
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
440 PM EDT SUN JUL 16 2017

GAC167-303-162050-
/O.EXP.KFFC.SV.W.0292.000000T0000Z-170716T2045Z/
Washington GA-Johnson GA-
440 PM EDT SUN JUL 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WASHINGTON AND
JOHNSON COUNTIES WILL EXPIRE AT 445 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
and heavy rain are still possible with this thunderstorm.

LAT...LON 3269 8250 3266 8249 3265 8247 3264 8249
      3264 8250 3261 8253 3259 8267 3261 8267
      3263 8272 3276 8278 3288 8253 3282 8252
      3280 8249 3272 8246
TIME...MOT...LOC 2040Z 248DEG 5KT 3272 8260 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:47 PM EDT, 10 minutes earlier.

Area forecast discussion, Jul 16, 3:47 PM EDT, 10 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
347 PM EDT Sun Jul 16 2017

.SHORT TERM /Tonight through Monday Night/...

Primary concern in the short term period is timing and likelihood of
diurnally driven convection. Storms today greatly affected by morning
remnants of MCS which moved over middle GA and south ATL metro
counties. New convection focused as expected to the south and east
of the old complex and MCV (mesoscale convective vortex). See breeze
convection over the west FL gulf coast also in a favorable pattern
for northward propagation and will affect far southern counties with
widespread SHRA/TSRA and possible flooding. Over most of north GA
including ATL metro, could see an isolated SHRA but most of this
area will remain too stable for significant deep convection. After
south/middle GA storms diminish after 02Z, should be fairly quiet
tonight. Not expecting a repeat MCS like last night.

Moist plume and nearly washed out stationary front should remain
over south and middle GA Monday, where better coverage of TSRA will
be in the afternoon/evening. Low level moisture still high over
north GA so isolated convection still likely. Slight chance PoPs
seem prudent.

Will continue to monitor rainfall amounts over southern counties.
Even though reflectivity trends indicate MCS forming in SW GA,
rainfall amounts so far have mainly been 1-2" with isolated higher
amounts.

SNELSON

.LONG TERM /Tuesday through Sunday/...

No big changes in the long term. Models continue to show some
drying for the north into the week...with the upper ridge building
back over our area by the weekend. However not enough drying to
remove pops completely except for a couple of night time periods
mid week. Previous discussion is included below.

41

&&

LONG TERM /Monday Night through Saturday/...
Main frontal system from the short term will have moved into
south GA by the beginning of the extended. By Monday night the
deeper moisture will have also moved south and east of the area
but there is still some mid to lower level moisture across the
region. Drier air does move into the area beginning Tuesday but
will still see the diurnal convective trend continue through day
7 with instabilities increasing every afternoon.

With a ridge building into the area Wednesday and a bit drier air
mass across the region...This will mean hotter temps for the end
of the extended forecast. Temps will have no problem pushing into
90s across the area.

01

AVIATION...
18Z Update...
Main concern is when and if TSRA develops over rest of north and
central GA this afternoon. Morning complex of storms that moved in
from AL has dissipated and left the atmosphere fairly stable over
ATL metro and middle GA airports. With breaks in clouds, could see
some late development so have pushed TEMPO TSRA back to 21-23Z.
If clouds do not continue to clear, will likely remove this TEMPO.
Small chance for morning MVFR fog around 10-11Z Monday. Any
SHRA/TSRA not likely until after 19Z Monday. Sfc winds will remain
SW 4-8kts.

//ATL Confidence...18Z Update...
Medium confidence on TSRA coverage and timing.
High confidence on all other elements.

SNELSON

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          70  87  70  89 /  20  40  40  30
Atlanta         71  86  72  88 /  20  40  40  30
Blairsville     63  84  64  84 /  20  40  30  30
Cartersville    70  87  70  88 /  20  40  30  20
Columbus        72  87  73  89 /  30  50  40  40
Gainesville     70  85  70  87 /  20  40  30  30
Macon           72  87  72  89 /  40  50  40  40
Rome            70  89  70  89 /  20  30  20  20
Peachtree City  70  86  70  88 /  20  40  40  30
Vidalia         73  87  73  89 /  50  40  40  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SNELSON
LONG TERM....41
AVIATION...SNELSON
Hazardous weather outlook, Jul 16, 6:02 AM EDT, 9 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
602 AM EDT Sun Jul 16 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-171015-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
602 AM EDT Sun Jul 16 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Isolated to numerous showers and thunderstorms are expected
across north and central Georgia this afternoon and evening.
isolated severe storms can be expected as well. A frontal
boundary moving south across the state will continue to bring
increased moisture and instability to the area especially across
central GA through tonight. Some storms may be strong to severe
with the main hazards being strong gusty winds, heavy rainfall,
frequent lightning, and hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Isolated to scattered thunderstorms are possible each afternoon
and evening through Saturday. There is also a chance of Isolated
severe storms mainly across central GA Monday as the frontal
boundary will still be affecting portions of the area. Heat Index
values will approach 105 degrees over portions of central
Georgia, generally Wednesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Jul 16, 3:04 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
304 PM EDT SUN JUL 16 2017

GAZ102>104-162000-
Stewart GA-Sumter GA-Webster GA-
304 PM EDT SUN JUL 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR STEWART...SOUTHWESTERN SUMTER AND
WEBSTER COUNTIES UNTIL 400 PM EDT...

At 303 PM EDT...a line of strong thunderstorms was along a line
extending from near Crossroads to near Neyami...and moving northeast
at 15 mph.

  HAZARD...Winds 40 to 50 mph...pea sized hail...frequent lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Americus, Lumpkin, Preston, Richland, Plains, Weston, Sumter,
Charles, Kimbrough, Westville, Croxton Crossroads, Huntington,
Leveretts, Troutman, Sanford, Maddox, Centerpoint, Dumas and
Providence Canyon State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3197 8444 3193 8444 3192 8491 3195 8496
      3198 8496 3197 8504 3199 8507 3214 8499
      3211 8409 3191 8416 3192 8434 3187 8434
TIME...MOT...LOC 1903Z 238DEG 11KT 3187 8501 3185 8424

HAIL...0.25IN
WIND...50MPH
Special weather statement, Jul 16, 3:21 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
321 PM EDT SUN JUL 16 2017

GAZ104>106-108-110-162000-
Crisp GA-Dooly GA-Telfair GA-Sumter GA-Wilcox GA-
321 PM EDT SUN JUL 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR CRISP...SOUTHWESTERN DOOLY...
SOUTHWESTERN TELFAIR...SOUTHEASTERN SUMTER AND SOUTHERN WILCOX
COUNTIES UNTIL 400 PM EDT...

At 321 PM EDT...a line of strong thunderstorms was along a line
extending from De Soto to near Ashburn to near Bowens Mill...and
moving northeast at 15 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Cordele, Rochelle, Arabi, Leslie, Pitts, De Soto, Jacksonville,
Desoto, Cobb, Lamar, Huntington, Seville, Drayton, China Hill,
Raines, Double Run, Wenona, East Crisp, Fort Early and Georgia
Veterans Memorial St Pk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3178 8303 3181 8309 3181 8314 3185 8318
      3185 8361 3180 8361 3180 8380 3182 8385
      3184 8386 3185 8394 3191 8392 3192 8418
      3211 8409 3195 8346 3195 8324 3190 8320
      3195 8314 3195 8297 3179 8298
TIME...MOT...LOC 1921Z 222DEG 13KT 3194 8407 3168 8367 3180 8316

WIND...40MPH
Special weather statement, Jul 16, 3:35 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
335 PM EDT SUN JUL 16 2017

GAZ085-086-162000-
Emanuel GA-Johnson GA-
335 PM EDT SUN JUL 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EMANUEL AND JOHNSON
COUNTIES UNTIL 400 PM EDT...

At 335 PM EDT...a strong thunderstorm was near Spann, or near
Wrightsville...moving northeast at 5 mph.

  HAZARD...Winds 40 to 50 mph...pea sized hail...frequent lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Wrightsville, Kite, New Home, Meeks, Scott and Spann.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3262 8238 3254 8267 3255 8268 3261 8267
      3264 8273 3270 8277 3280 8262 3279 8262
      3282 8256 3282 8253 3280 8249
TIME...MOT...LOC 1935Z 242DEG 7KT 3266 8265

HAIL...0.25IN
WIND...50MPH
Special weather statement, Jul 16, 3:44 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
344 PM EDT SUN JUL 16 2017

GAZ085-097-162015-
Johnson GA-Laurens GA-
344 PM EDT SUN JUL 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON AND NORTHEASTERN LAURENS
COUNTIES UNTIL 415 PM EDT...

At 344 PM EDT...a strong thunderstorm was over East Dublin, or near
Dublin...moving northeast at 10 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
           cloud to ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Dublin, Wrightsville, East Dublin, Lovett, Spann, Tuckers Crossroad,
Brewton and Scott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3247 8290 3263 8300 3278 8277 3277 8277
      3278 8274 3255 8260
TIME...MOT...LOC 1944Z 242DEG 7KT 3259 8287

HAIL...0.75IN
WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 8:10 PM EDTSpecial Weather StatementFFCJefferson50 min
Jul 15, 8:51 PM EDTSpecial Weather StatementFFCGlascock, Hancock, Taliaferro, Warren39 min
Jul 15, 9:25 PM EDTSpecial Weather StatementFFCHancock, Taliaferro, Warren35 min
Jul 15, 9:35 PM EDTSpecial Weather StatementFFCGlascock55 min
Jul 15, 9:58 PM EDTSpecial Weather StatementFFCHancock, Taliaferro, Warren62 min
Jul 16, 3:04 PM EDTSpecial Weather StatementFFCStewart, Sumter, Webster56 min
Jul 16, 3:21 PM EDTSpecial Weather StatementFFCCrisp39 min
Jul 16, 3:35 PM EDTSpecial Weather StatementFFCJohnson25 min
Jul 16, 3:44 PM EDTSpecial Weather StatementFFCJohnson31 min
Jul 16, 3:59 PM EDTSpecial Weather StatementFFCTelfair46 min
Jul 16, 4:10 PM EDTSpecial Weather StatementFFCBleckley, Dooly, Houston, Pulaski35 min
Jul 16, 4:18 PM EDTSevere Thunderstorm WarningFFCMontgomery, Telfair, Wheeler42 min
Jul 16, 4:31 PM EDTSpecial Weather StatementFFCEmanuel29 min
Jul 16, 4:41 PM EDTSpecial Weather StatementFFCToombs49 min
Jul 16, 4:56 PM EDTSpecial Weather StatementFFCHouston, Macon, Peach, Taylor, Twiggs34 min
Jul 16, 5:19 PM EDTSpecial Weather StatementFFCToombs41 min
Jul 16, 5:24 PM EDTSpecial Weather StatementFFCGilmer36 min
Jul 16, 6:55 PM EDTSpecial Weather StatementFFCBaldwin, Glascock, Hancock, Jones, Washington65 min
Jul 16, 7:12 PM EDTSpecial Weather StatementFFCCherokee33 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.